One of the downsides of a portacath being reinserted into me is that I now am back on prophylactic Clexane to keep me from thrombosing off my veins again. The dose is lower this time than the last time as I was on a treatment dose of 90mg per day (1mg/kg for the med geeks), I’m now only on 40mg per day (0.5mg/kg). This means every day, at the same time, I have to inject myself. Clexane is quite a ‘stingy’ drug, the needle itself is only as sore as needles will be, but the injecting process is the bit that is the worst. I also am slowly starting to accumulate bruises on my abdomen, an unavoidable side affect of injecting an anti-coagulalent into your fat.
In other news, I’m now officially starting chemotherapy on Friday, the 27th of November, which is 13 days away from the writing of this post, so the countdown of feeling ‘well’ is now on.
It makes me want to savour being well for as long as possible.
Monday this week was the day I got my portacath inserted for the second time. It was my 4th general anaesthetic in the last 12 months. The last one I had was put in in December last year, but thrombosed up the IJV by February, after my 2nd round of chemo. This rendered my alternating arms as chemo targets for the remaining of the rounds.
This time they inserted the portacath on the left side rather than the right side, as the right IJV was difficult to visualise on my most recent CT scan. Interestingly, when we dressed the wound this evening, the insertion in the IJV is much higher up the neck than the last one. It will be interesting to see if this becomes an issue, because I’m already noticing the fact that it is pulling on my neck much more than the last one.
Anyway, the whole thing serves as reminder as to the path I’m about to walk down. It brings home the reality of the fact that I’m about to hit more chemo, and the next little while will at best, bearable, and at worst, miserable.
Heres hoping its the former rather than the latter.
Well, I would love to begin this post with great news… unfortunately I will begin and end it with really bad news. Two days ago I had my oncology appointment and was given the results of my 3 month follow up CT scan after my last one showed an enlarged node.
The results are as follows:
- The existing enlarged node is now at least twice as big, from 9mm diameter to 23mm diameter
- There are multiple new nodes in the aorto-caval region, running up the aortic chain that are significantly enlarged. These nodes are particularly large vertically, up to 4 or 5cm in length which can be seen on the coronal section of the scan.
- One further small node of 4mm in the sacral region of unknown significance that was not there previously.
These results are pretty much as bad as it gets. This is all recurrence that has occurred within 6 months of the first line of chemo, which makes it even worse. This is considered a rather aggressive recurrence of the cancer, and the goal of further treatment is no longer cure (although still a very remote possibility), just elongation of my life.
So, the plan from here initially considered possible surgical resection of the nodes, but that has since been ruled out, as there is unlikely to be any benefit gained from surgery when weighed against the risks. Chemotherapy will restart again in the next few weeks, once I get a portacath reinserted. This will be a different regime than the last one, and I will loose my hair on this one and look like a proper cancer patient!!! (I had so many comments on how well I looked last time, I think it was cos I kept my hair). The portacath of course means that I will be back on daily prophylactic clexane injections since I am now officially a clot risk after the last IJV thrombosis.
The depressing part of all of this (apart from the fact that I’m looking at my eventual demise) is that I am probably the healthiest and best I will be right now, and its likely to be all down hill from here. I have been really appreciating all the support I have had from everyone over the last few days. The next phase of life will be interesting to say the least.
I’m 3 days into the 5th round of chemo. This particular round started off a lot worse than previous rounds. Since I no longer have a portacath, this was the second infusion into my left arm, and it was fairly painful. Thankfully, since i’m alternating arms, there should only be one more infusion into the left, and two more into the right by the time I finish. Furthermore, this time round, I had a lot more symptoms immediately after the infusion. I had really bad cramping, cold sensitivity and nausea. I have deliberatly hit the anti-emetics a lot harder this time, and it seems to have got on top of the nausea which is nice.
So once day 1 and 2 had passed by, I have steadily improved, and if anything, would say overall that this infusion isn’t too much different from the previous 2, apart from the rough start to it all.
Herbal teas seem to be the mainstay for fighting nausea, as well as keeping me re-hydrated, since anything cold causes my throat to cramp up. My sister just brought me up a huge delivery from this place in Wellington which definitely does the trick… I have just finished a very nice cup of Jasmine Dragon Pearls. :-)
I’m currently sitting in my armchair with round three of chemo and it’s associated toxic chemicals coursing through my veins. Currently I’m feeling pretty good, but anticipate feeling the opposite of that in a few hours time, and then again for the next week.
Todays chemo is being given via a vein in my left hand rather than through the portacath I no longer have. Supposedly it was supposed to make my arm hurt quite a bit as it goes in, but so far so good. I’m currently 45 min into a 2 hour infusion.
So, I’ll leave you with a photo of my good looking self. :-)
I have now officially finished round 2 of chemotherapy. That makes 1/4 of the way through all 8 rounds. This particular round was land-marked by the incident of thrombosing internal jugular veins, and the surgery required to get my portacath removed. Apart from that, I would not say that this round has been any worse or any better than the 1st round. All the symptoms were more or less the same, the only difference being that they tended to kick in a little sooner and last a little longer, specifically the oxaliplatin induced neuropathy.
So now I get a week for my body to detox, before Thursday next week when it gets flooded with toxic chemicals again. I’d like to take the opportunity to thank all those who have helped recently with bringing over of meals etc. They have been really good particularly while I was in hospital, and also when I cant do much more than move from the couch, it means Hannah doesn’t have to cook all the time :-).
On the whole, I have to say that I’m not particularly looking forward to the next 6 rounds, but that is life, and I have to deal with it :-). Peace out.
I thought I would briefly explain what exactly the Internal Jugular vein is, and why I had problems with it.
The Internal Jugular Vein (IJV) is one of two major veins that drain the deoxygenated blood from the brain and head back down to the heart so that it can be sent to the lungs for oxygenation again. Each person has two IJV’s as well as two External Jugular Veins (EJV’s), and these are the main tributaries for blood to return to the heart from the neck upwards.
What happened with me was that my portacath, a tube that ran from my chest to the heart, makes it’s way to the heart by inserting in the IJV, then follows the IJV down where it joins the brachiocephallic (this vein drains the arm), which then joins the Superior Vena Cava, which then drains in the Right Atrium of the Heart. At the point of insertion into the IJV, this is where a clot started to build up. Clots generally can be caused by a number of things, but having foreign body in your blood vessel can be a cause, also, in my case, having cancer is also referred to a ‘pro thrombotic state’, as well as the chemo drugs I’m on [For the medical students: Capecitabine is pro-thrombotic, yet its dose-limiting side effect is thrombocytopenia.. any ideas?]. This all added up to a reasonable risk, one doctors and myself were willing to take, to causing a clot.
So the clot started, and once it starts, unless you take away the source of the clot, it will continue to grow. The major risks of having a clot there are mainly that fragments could break off, flow downstream and into the lungs, block off the lungs, which then stops me from oxygenating my blood and causing me to die from oxygen starvation. This is called a pulmonary embolism.
The portacath was removed with surgery to prevent the clot growing, and I was also placed on regular clexane injections in order to assist the prevention of further clot formation. The body will do the breaking down of the clot in its own good time.
And THAT is what last weeks drama was about! :-)